Home / Resources / Disasters Averted / Confusing Insulins Still A Common Mistake

Confusing Insulins Still A Common Mistake

Jan 8, 2019
 

Author: Joy Pape, MSN, FNP-C, CDE, WOCN, CFCN, FAADE


I have a patient who has type 2 diabetes. He was started on long-acting insulin 8 months ago. Before adding the insulin, he was taking a daily GLP-1. He had experienced diabetic ketoacidosis (DKA) while on a SGLT-2, and did not tolerate metformin due to GI side effects. Therefore, these two were no longer options. He wears a CGM. Thanks to the CGM, the patient and I were both able to see that his levels actually did well  after adding the basal insulin, except for after dinner. Note, prior to using the CGM, the patient would only check his glucose fasting, if in fact he checked that often.

During the holidays, I received a call from the wife stating that she gave him the long-acting insulin rather than the rapid-acting before dinner. She was beside herself and wondered what to do. Knowing the patient and the patient’s glucose levels, I first reassured her that this is not an uncommon problem and I actually thought he’d do fine. Since I had taught about the onset, peak, and duration of the different insulins in the past and how to manage hypoglycemia in the past, I reminded her of this and I assured her all they really need to do is look at his glucose more often; every one to two hours would be fine. If his glucose got low, to treat, but I actually doubted that.

I then heard from the daughter who is an RN. She too was very upset. Her words were, “They can’t handle this without me.” I assured her too that this is not uncommon but also she can’t take responsibility for all of this. Her parents are learning and will most likely make some mistakes, but not life-threatening ones. The next morning, I heard from her that his fasting glucose was 112. She wanted to know what he should do about his long-acting insulin. I reassured her that was a great glucose, actually in target range, which I had given each of them, but to make them all feel better, he could take his long-acting insulin mid-afternoon rather than that morning. He did that and did fine. Now he trusts me to take his insulin at his regular morning time tomorrow.

The patient sent me his numbers later in the day. As I expected, his glucose numbers were just fine.

Lessons Learned:

  • Although confusing insulins has been a long-time issue, which the insulin companies have tried to “fix,” it still happens. When starting someone on insulin, teach the importance of knowing the different onset, peak, and duration of action of insulins. If the patient is taking more than one type of insulin, make sure to let them know how each one looks and how to differentiate them. Same if patient is also taking a GLP-1.
  • Recommend CGM to all patients who have diabetes. For patients who are transitioning to insulin, CGM is a real help in not only seeing the whole picture but also understanding how the different insulins work.
  • When someone is using CGM, and even SBGM, teach target glucose levels. Some people check but never know their targets. Give patients and caregivers their targets.
  • When a family member is involved in the care of someone who has diabetes, it is not unusual for that person to blame themselves and take on too much responsibility. Assure them that managing diabetes is a learning process. We’re all learning, same goes with a caregiver who is a healthcare professional who does not specialize in diabetes.

Joy Pape, FNP-CDE
Medical Editor, DiabetesInControl

If you have a “Diabetes Disaster Averted” story, please let us know! If we feature your Disaster Averted in our Diabetes Clinical Mastery Series e-newsletter, you will receive a $25 gift card. Please click here to submit a short summary of the incident, what you feel you learned from handling the incident, and your name and title. If you prefer to remain anonymous, please let us know, but still give us your name and address (so we can send you the gift card).

Copyright © 2018 HIPER, LLC